Michigan, 2004

Hail and Damaging Winds in Michigan, July 13 to 14, 2004

July 13 to 14, 2004 · NWS DTX · 32 events in 14 counties and zones

A cold front moved through southeast Michigan during the evening hours of the 13th, producing both hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front moved through southeast Michigan during the evening hours of the 13th, producing both hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT TUE JUL 13 2004

.DISCUSSION...

SEVERE WEATHER WILL BE THE FIRST CONCERN IN SE MICHIGAN TONIGHT.
REMNANTS OF MORNING CONVECTION, OVERHEAD AT PRESS TIME, WILL EXIT TO
OUR EAST DURING THE LATE AFTERNOON AND ALLOW ADDITIONAL SURFACE
HEATING INTO THE EARLY EVENING. AT THE SAME TIME, THE STRONG LOW
PRESSURE SYSTEM AND COLD FRONT OVER THE WESTERN GREAT LAKES WILL
MOVE EASTWARD AND COLLIDE WITH VERY UNSTABLE AIR OVER LOWER
MICHIGAN. THE 18Z DTX SOUNDING SHOWS A FORMIDABLE CAP AROUND 800 MB,
WHICH IS ACTUALLY A POSITIVE FACTOR FOR SEVERE WEATHER DEVELOPMENT.
THIS CAP WILL ALLOW INSTABILITY TO BUILD UNTIL THE UPPER SUPPORT
ARRIVES AND EATS IT AWAY. AS THE UPPER SYSTEM APPROACHES, THE WIND
FIELD WILL IMPROVE TO BETWEEN 50 AND 60 KTS OF MAINLY UNIDIRECTIONAL
WIND SHEAR BY 00Z/8PM THIS EVENING. THIS, ALONG WITH CAPE AROUND
3000 J/KG, WILL MAINTAIN A LINE OF SEVERE THUNDERSTORMS IN SE
MICHIGAN DURING THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING
WIND WILL BE THE MAIN HAZARD, BUT LARGE HAIL AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

A BRIEF DRY SLOT LATE IN THE OVERNIGHT HOURS AND EARLY WEDNESDAY
MORNING WILL END PRECIP IN SE MICHIGAN FOR A WHILE, THEN WRAP-AROUND
MOISTURE WILL ARRIVE, ALONG WITH DAYTIME HEATING AND CHILLY MID
LEVEL TEMPS, AND HELP GENERATE SCATTERED SHOWERS. THE 12Z ETA ALSO
SHOWS SOME SURFACE BASED CAPE LINGERING DURING THE AFTERNOON, AROUND
800 J/KG, ENOUGH TO KEEP A CHANCE OF GARDEN-VARIETY THUNDER IN THE
FORECAST AS WELL.

AFTER A CHANCE OF SHOWERS WEDNESDAY NIGHT, THE GFS IS ALONE IN
TRENDING BACK TO MORE OF CLOSED LOW AND SLOWER SOLUTION ON THE EXIT
OF THIS SYSTEM BY THURSDAY. FEEL THIS IS OVERDONE AS ANOTHER WAVE
DEVELOPS OVER CENTRAL CANADA IN ALL OF THE MODELS. THIS NEXT WAVE
WILL KEEP THE EASTERN GREAT LAKES WAVE MOVING ALONG, LIKE IN THE
ETA, ETA-XX, CANADIAN, AND EURO MODELS. WITH THAT MUCH SUPPORT FROM
THE OTHER MODELS, FEEL THAT WE CAN REMOVE THE CHANCE OF SHOWERS ON
THURSDAY, WITH THE EXCEPTION OF IN THE THUMB THURSDAY MORNING.

THERE IS STILL GOOD MODEL AGREEMENT SHOWING THE CENTRAL CANADIAN
WAVE MOVING INTO THE GREAT LAKES FRIDAY NIGHT WITH SOME WARM
ADVECTION PRECIP AHEAD OF IT, AND THE ASSOCIATED COLD FRONT MOVING
INTO SE MICHIGAN ON SATURDAY. THE AMPLIFIED LONG WAVE PATTERN WILL
CONTINUE OVER NORTH AMERICA WITH NW FLOW OVER THE GREAT LAKES AND
THE SHORT WAVE ARRIVING FROM CENTRAL CANADA. THIS WAVE WILL BE
SUPPLIED BY AN UPPER LOW OVER HUDSON BAY AND WILL HELP MAINTAIN THE
LONG WAVE TROF OVER THE EASTERN U.S. THROUGH EARLY NEXT WEEK. PLAN
TO KEEP A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY,
THEN SUNDAY AND MONDAY WILL BE DRY WITH NORMAL TEMPS AND LOW
HUMIDITY AS CANADIAN HIGH PRESSURE WILL BE IN CONTROL.

THE 12Z GFS IS HINTING AT ANOTHER CHANCE FOR A CLOSED LOW BY SUNDAY
AS THE SHORT WAVE MOVES INTO THE BASE OF THE EASTERN U.S. UPPER
TROUGH, WITH A WAVE ALONG THE SURFACE FRONT OVER THE SOUTHERN GREAT
LAKES. WE PLAN TO KEEP SUNDAY AND MONDAY DRY FOR NOW AS THE GFS HAS
ALREADY TRIED AND FAILED TO FORECAST THE SAME PATTERN WITH OUR
CURRENT SYSTEM BY THIS THURSDAY. PREFER THE 00Z GFS SOLUTION, WHICH
IS TOO FAST IF ANYTHING COMPARED TO THE NCEP ENSEMBLE MEMBERS, IN
BREAKING DOWN THE AMPLIFIED LONG WAVE PATTERN HEADING INTO THE
MIDDLE OF NEXT WEEK. IT SHOWS A WEAK UPPER RIDGE HOLDING OVER THE
GREAT LAKES ON TUESDAY WITH SURFACE HIGH PRESSURE LINGERING OVER THE
EASTERN LAKES. EVEN CONSIDERING A SLOWER PACE OF CHANGE IN THE UPPER
AIR PATTERN, WELL BE ABLE TO START TUESDAY OFF DRY WITH TEMPS
AROUND NORMAL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 5:35 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT TUE JUL 13 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140600-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
635 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORM WATCH 622 IN EFFECT UNTIL MIDNIGHT...

A LINE OF THUNDERSTORMS WILL MOVE FROM LAKE MICHIGAN...THROUGH
WESTERN LOWER MICHIGAN...AND INTO SOUTHEAST MICHIGAN THIS EVENING.
SEVERE WEATHER IS LIKELY WITH THESE STORMS. DAMAGING WINDS WILL BE
THE MAIN HAZARD...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS TO
75 MPH. HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE AS WELL
AS AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM AROUND
THE TRI CITIES...AND CLOSER TO 10 PM FROM THE FLINT METRO AREA...TO
THE LAKE HURON SHORELINE...AND SOUTH THROUGH THE METRO DETROIT AREA.
GENERAL STORM MOTION WILL BE TO THE EAST AT 25 MPH...AND UP TO 45
MPH AS STORMS BECOME SEVERE.

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
STATE TONIGHT AND COLLIDE WITH WARM AND HUMID AIR OVER SOUTHEAST
MICHIGAN. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND
WESTERN LOWER MICHIGAN...ALONG AND AHEAD OF THE COLD FRONT. ALL OF
THE STORMS WILL MOVE EASTWARD AND OUT OF THE AREA SHORTLY AFTER
MIDNIGHT...AND THE SEVERE WEATHER POTENTIAL WILL END.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE
SYSTEM MOVES INTO THE EASTERN GREAT LAKES...BUT NO SEVERE WEATHER IS
EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS ANOTHER COLD FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN.

BT

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
July 13, 8:08 PM EST
Where
Bay County, 1 mi S of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.683, -83.033

A large tree was reported blown down on M-13.

Thunderstorm Wind, Shiawassee

When
July 13, 8:40 PM EST
Where
Shiawassee County, Owosso
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -82.750

A large tree was reported blown down.

Thunderstorm Wind, Tuscola

When
July 13, 8:46 PM EST
Where
Tuscola County, 3 mi SW of Unionville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.117, -83.250

A large tree was reported blown down.

Thunderstorm Wind, Saginaw

When
July 13, 8:48 PM EST
Where
Saginaw County, Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.317, -83.300

A trained weather spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Huron

When
July 13, 8:50 PM EST
Where
Huron County, Sebewaing
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -83.467

Local law enforcement reported large tree limbs blown down.

Thunderstorm Wind, Huron

When
July 13, 9:10 PM EST
Where
Huron County, 3 mi S of Port Austin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.200, -82.633

A trained spotter reported large tree limbs down.

Thunderstorm Wind, Genesee

When
July 13, 9:11 PM EST
Where
Genesee County, 1 mi N of Swartz Creek
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.850, -82.867

A trained weather spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Genesee

When
July 13, 9:13 PM EST
Where
Genesee County, Flint
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.250, -83.467

Thunderstorm Wind, Huron

When
July 13, 9:15 PM EST
Where
Huron County, 5 mi NE of Kinde
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.717, -83.967

A trained spotter reported large tree limbs down.

Hail, Genesee

When
July 13, 9:15 PM EST
Where
Genesee County, Mt Morris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.467

Thunderstorm Wind, Huron

When
July 13, 9:15 PM EST
Where
Huron County, Bad Axe
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -82.750

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Livingston

When
July 13, 9:16 PM EST
Where
Livingston County, 1 mi NW of Cohoctah
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.800, -83.000

A large tree was reported blown down.

Hail, Genesee

When
July 13, 9:20 PM EST
Where
Genesee County, 2 mi SW of Mt Morris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -84.167

Thunderstorm Wind, Genesee

When
July 13, 9:30 PM EST
Where
Genesee County, Otisville
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.617, -83.517

Thunderstorm Wind, Lapeer

When
July 13, 9:30 PM EST
Where
Lapeer County, Lapeer
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.683, -83.033

Tree limbs were reported blown down, along with an outdoor umbrella snapped

Thunderstorm Wind, Oakland

When
July 13, 9:33 PM EST
Where
Oakland County, 1 mi N of Ortonville
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.717, -83.033

Thunderstorm Wind, Macomb

When
July 13, 10:10 PM EST
Where
Macomb County, Disco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.133, -84.167

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
July 13, 10:12 PM EST
Where
Macomb County, Armada
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.417, -82.850

A trained spotter reported several large tree limbs down.

Thunderstorm Wind, Macomb

When
July 13, 10:15 PM EST to 10:24 PM EST
Where
Macomb County, Washington
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.000, -83.000

A trained spotter reported numerous trees down.

Thunderstorm Wind, Macomb

When
July 13, 10:25 PM EST
Where
Macomb County, 1 mi E of Romeo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.683

A trained spotter reported several large tree limbs down.

Thunderstorm Wind, Macomb

When
July 13, 10:25 PM EST
Where
Macomb County, Disco
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.683

A trained spotter recorded a 75 mph thunderstorm wind gust, which caused large tree limbs to be blown down.

Thunderstorm Wind, Macomb

When
July 13, 10:30 PM EST
Where
Macomb County, 2 mi SE of Romeo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.800, -83.000

A small tree was uprooted.

Thunderstorm Wind, St. Clair

When
July 13, 10:31 PM EST
Where
St. Clair County, Emmett
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -83.817

Local law enforcement reported a large tree down.

Thunderstorm Wind, St. Clair

When
July 13, 10:31 PM EST
Where
St. Clair County, 1 mi S of Brockway
Measured
58 kt (67 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.233, -83.550

Extensive tree damage, as well as damage to a few homes, along Carney Road and M-19. The roof on a barn was also peeled back by the high winds.

Thunderstorm Wind, Sanilac

When
July 13, 10:32 PM EST
Where
Sanilac County, 8 mi W of Carsonville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -82.983

Local law enforcement reported a large tree blown down.

Thunderstorm Wind, Sanilac

When
July 13, 10:49 PM EST
Where
Sanilac County, 7 mi SW of Lexington
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -82.933

Local law enforcement reported a large tree blown down.

Hail, Wayne

When
July 13, 11:25 PM EST to 11:27 PM EST
Where
Wayne County, 1 mi N of Sheldon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.767, -83.950

Hail, Washtenaw

When
July 13, 11:27 PM EST
Where
Washtenaw County, 3 mi E of Ypsilanti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -83.450

Hail, Wayne

When
July 13, 11:31 PM EST
Where
Wayne County, 3 mi N of Belleville
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -83.717

Hail, Wayne

When
July 13, 11:44 PM EST
Where
Wayne County, 1 mi N of Sheldon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.167, -83.517

Hail, Wayne

When
July 13, 11:49 PM EST
Where
Wayne County, Westland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -83.317

Hail, Wayne

When
July 14, 12:23 AM EST
Where
Wayne County, Woodhaven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -83.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414198, 5414199, 5414200, 5414202, 5414201, 5414208, 5414203, 5414209, 5413786, 5414210, 5414211, 5414205, 5413787, 5413788, 5414206, 5414204, 5413790, 5413795, 5413796, 5413797, 5413798, 5413799, 5413791, 5413803, 5414207, 5413800, 5413793, 5413789, 5413801, 5413802, 5413794, 5413792.